Jump to content
Important Survey - Please Participate ×

Was on Klonopin for 10 years. Now on phenobarbital and tapering


[fi...]

Recommended Posts

I joined benzobuddies because Reddit didn't have enough knowledgeable and/or experienced people to help with benzos withdrawals. I am a 32 year old male and weigh 220 pounds.

 

I was prescribed klonopin for anxiety about 10 years ago. I went to a psychiatric unit to get off of it and at the time I was on 1 mg 3 times a day. I was put on phenobarbital and when i left on the 4th day I was taken off of it. I felt alot better than when I went in. But that night I woke up with a racing heart and was sweating a lot. Then the next day my senses were really heightened. I could taste food for the first time in forever. I had alot more feeling in my body. My brain was working fast again and I could have an actual conversation without losing interest. I had an appetite for the first time in more than a decade. Last but not least is I saw my wife and kids for how beautiful they really are and had such strong emotions I cried I was so happy. It was one of the best days of my life for this reason. However it didn't last because the anxiety was crazy. After 2 days off this I had a panic attack that didn't stop until I took some Klonopin to calm down. It took care of the panic attack but my senses and emotions disappeared and I became depressed again. I went to my family doctor the next day. She told me there's no easy way to get off of Klonopin and that I would be better off going cold turkey because the withdrawals are less intense if you do. I wasn't sure if I believed it and asked to be put back on phenobarbital. She prescribed me the same dose I was on on the psych ward. (30 mg 3x/day). After one week I went to 30 mg twice daily. The next week I went to 30 mg once daily. The withdrawals up to this point were tolerable and there were some days I was in a pretty good mood. I can't work because of back pain so I had the freedom to go where I want or do what I want to best ease the withdrawals.

4 days ago I cut them in half to take 15 mg once a day. I slept terrible, was really depressed, no energy, no appetite, no libido, etc. So last night I took 15 mg of phenobarbital and then 15 mg this morning. I think I'm going to stay on 15 mg twice a day until I'm not depressed and then continue my taper.

Is the phenobarbital just holding off the Klonopin withdrawals? Or am I still having Klonopin withdrawals? Also is it true that cold turkey is the easiest way to get off of benzos? I'm super confused because I live in a rural area and nobody in my area has any knowledge about this.

 

Update- this is my second day back on the 30 mg phenobarbital daily. I don't feel any better. I pretty much feel the same as before I went to the psych ward, nothing is enjoyable. I might actually feel worse then before because I know how good life can be if I could get off of the phenobarbital.

I'm thinking about just not taking any phenobarbital tommorow..

 

Link to comment
Share on other sites

Fishermartion- You've done a lot of change in a short time. Why did the doctor prescribe the phenobarbital? It is an anti-seizure med, but has no effect on the other WD symptoms and has its own side effects. The changes in the phenobarbitals dose seem awfully fast as well.  Re-instating phenobarbital to the higher dose may not help as it sounds like the full weight of the benzo WD is hitting. Usually the longer you've been on the Benzo, the slower you come off. 10% decrease of dose or cuts per 1-2 weeks is the general rule. Try to resist the urge to take "rescue doses" of the original drug as irregular doses can cause issues too due to drug's half-life.

 

You may want to approach your doctor about doing a slow taper off K, beginning at your original dose, or consult the Ashton Manual for a possible transition to valium. There are pros and cons to either.

https://www.benzo.org.uk/manual/bzsched.htm

 

I'm a two time taper person and have done the Ashton manual protocol using Valium so I do not personally have experience with CT. From everything I know, and experiences others post here, it should be avoided when possible because the effects can be overwhelming. I would be surprised if you didn't have a ton of symptoms.

 

Seems like you need some basics to come up with a plan.

 

This is "what's happening in your brain".  Gives info about where different symptoms can come from.

http://www.benzobuddies.org/forum/index.php?topic=66397.0

 

This is the Cold Turkey, Rapid Withdrawal Group on the forum. They can help you with coping skills, etc.

http://www.benzobuddies.org/forum/index.php?board=133.0

 

Should you restart the drug, there is a Taper Plan Board as well.

http://www.benzobuddies.org/forum/index.php?board=163.0

 

Lots of resources available here. Welcome and good luck.

 

Link to comment
Share on other sites

I joined benzobuddies because Reddit didn't have enough knowledgeable and/or experienced people to help with benzos withdrawals. I am a 32 year old male and weigh 220 pounds.

 

I was prescribed klonopin for anxiety about 10 years ago. I went to a psychiatric unit to get off of it and at the time I was on 1 mg 3 times a day. I was put on phenobarbital and when i left on the 4th day I was taken off of it. I felt alot better than when I went in. But that night I woke up with a racing heart and was sweating a lot. Then the next day my senses were really heightened. I could taste food for the first time in forever. I had alot more feeling in my body. My brain was working fast again and I could have an actual conversation without losing interest. I had an appetite for the first time in more than a decade. Last but not least is I saw my wife and kids for how beautiful they really are and had such strong emotions I cried I was so happy. It was one of the best days of my life for this reason. However it didn't last because the anxiety was crazy. After 2 days off this I had a panic attack that didn't stop until I took some Klonopin to calm down. It took care of the panic attack but my senses and emotions disappeared and I became depressed again. I went to my family doctor the next day. She told me there's no easy way to get off of Klonopin and that I would be better off going cold turkey because the withdrawals are less intense if you do. I wasn't sure if I believed it and asked to be put back on phenobarbital. She prescribed me the same dose I was on on the psych ward. (30 mg 3x/day). After one week I went to 30 mg twice daily. The next week I went to 30 mg once daily. The withdrawals up to this point were tolerable and there were some days I was in a pretty good mood. I can't work because of back pain so I had the freedom to go where I want or do what I want to best ease the withdrawals.

4 days ago I cut them in half to take 15 mg once a day. I slept terrible, was really depressed, no energy, no appetite, no libido, etc. So last night I took 15 mg of phenobarbital and then 15 mg this morning. I think I'm going to stay on 15 mg twice a day until I'm not depressed and then continue my taper.

Is the phenobarbital just holding off the Klonopin withdrawals? Or am I still having Klonopin withdrawals? Also is it true that cold turkey is the easiest way to get off of benzos? I'm super confused because I live in a rural area and nobody in my area has any knowledge about this.

 

Update- this is my second day back on the 30 mg phenobarbital daily. I don't feel any better. I pretty much feel the same as before I went to the psych ward, nothing is enjoyable. I might actually feel worse then before because I know how good life can be if I could get off of the phenobarbital.

I'm thinking about just not taking any phenobarbital tommorow..

DO NOT CT !!! Its dangerous and can end up deadly , you need a proper taper and your cutting down the phenobarb way  too fast and have klonopin withdrawal on top so its double trouble, I personally would go back on the Klonopin as you were long term on that and a short time on the phenobarb , and do a sensible taper from there, you may find as you get lower you feel a lot better as often happens for some people.

 

                                  Nova xxx  :smitten: :smitten:  :smitten:

Link to comment
Share on other sites

Thank you for the replies! I didn't take any phenobarbital today. I switched back to klonopin, I took .25 mg. It feels as though I can breathe better but it might be placebo because that's a really low dose. I also was able to take a nap for the first time in many weeks.

Would I really need to start at my original dose of 3 mg per day? I'm not doing terrible right now it just feels like it's hard to breathe.  I could go back to my doctor is needed and she would probably be open to prescribing Valium if needed. I'll read the information I was provided in the meantime to see if I can figure this out.

Link to comment
Share on other sites

×
×
  • Create New...